Alert archive / Florida / Tornado Warnings in 2023
Tornado Warning 45, NWS Tallahassee, FL
NWS Tallahassee, FL issued this tornado warning at Apr 13, 2023, 8:38 AM EDT for Franklin County, Wakulla County, Florida. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 13, 2023, 8:38 AM EDT (12:38 UTC)
- Expired
- Apr 13, 2023, 9:30 AM EDT
- In force
- 52 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Franklin County, FL, Wakulla County, FL
The radar
The Tallahassee radar (KTLH), 48 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 6:40 AM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 0.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
289
WFUS52 KTAE 131238
TORTAE
FLC037-129-131330-
/O.NEW.KTAE.TO.W.0045.230413T1238Z-230413T1330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
838 AM EDT Thu Apr 13 2023
The National Weather Service in Tallahassee has issued a
* Tornado Warning for...
South central Wakulla County in Big Bend of Florida...
Northeastern Franklin County in Big Bend of Florida...
* Until 930 AM EDT.
* At 838 AM EDT, a severe thunderstorm capable of producing a tornado
was located 18 miles east of Carrabelle, moving north at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
south central Wakulla and northeastern Franklin Counties, including
the following locations... Alligator Point, Shell Point, Medart,
Buckhorn, Bald Point, Panacea-Wakulla Airport, Spring Creek,
Sopchoppy, Tully and Panacea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3012 8454 3016 8428 2986 8428 2986 8429
2983 8439 2983 8440
TIME...MOT...LOC 1238Z 168DEG 26KT 2988 8436
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
25-CAMP2 follow-up statements
342
WWUS52 KTAE 131302
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
902 AM EDT Thu Apr 13 2023
FLC037-131311-
/O.CAN.KTAE.TO.W.0045.000000T0000Z-230413T1330Z/
Franklin FL-
902 AM EDT Thu Apr 13 2023
...THE TORNADO WARNING FOR NORTHEASTERN FRANKLIN COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 200 PM EDT for Big Bend of
Florida.
LAT...LON 2995 8435 2995 8437 2996 8438 2996 8440
3014 8443 3016 8428 2996 8428 2994 8434
TIME...MOT...LOC 1301Z 174DEG 21KT 3000 8436
$$
FLC129-131330-
/O.CON.KTAE.TO.W.0045.000000T0000Z-230413T1330Z/
Wakulla FL-
902 AM EDT Thu Apr 13 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 AM EDT FOR SOUTH
CENTRAL WAKULLA COUNTY...
At 901 AM EDT, a severe thunderstorm capable of producing a tornado
was located 13 miles south of Crawfordville, moving north at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Shell Point, Medart, Bald Point, Panacea-Wakulla Airport, Spring
Creek, Tully and Panacea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 2995 8435 2995 8437 2996 8438 2996 8440
3014 8443 3016 8428 2996 8428 2994 8434
TIME...MOT...LOC 1301Z 174DEG 21KT 3000 8436
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
25-CAMP695
WWUS52 KTAE 131328
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
928 AM EDT Thu Apr 13 2023
FLC129-131337-
/O.EXP.KTAE.TO.W.0045.000000T0000Z-230413T1330Z/
Wakulla FL-
928 AM EDT Thu Apr 13 2023
...THE TORNADO WARNING FOR SOUTH CENTRAL WAKULLA COUNTY WILL EXPIRE
AT 930 AM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 200 PM EDT for Big Bend of
Florida.
LAT...LON 2995 8435 2995 8437 2996 8438 2996 8440
3014 8443 3016 8428 2996 8428 2994 8434
TIME...MOT...LOC 1327Z 178DEG 18KT 3012 8436
$$
25-CAMPWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Apr 13, 6:48 AM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Apr 13, 6:48 AM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
648 AM EDT Thu Apr 13 2023
...New AVIATION...
.NEAR TERM...
(Today through Friday) Issued at 348 AM EDT Thu Apr 13 2023
An upper low and attendant surface low will continue to lift out
of the Gulf of Mexico this morning into the afternoon. Additionally,
the associated warm front will continue to lift north across the
CWA as the day progresses beginning with a large swath of stratiform
rain before bringing strong to severe storms across the area with
the main hazards being a few tornadoes and damaging wind gusts.
Much of the area has been upgraded to a Slight Risk via the SPC
with the entire CWA inside a 2% tornado threat and a 5% tornado
threat encompassing most of our SW GA counties. A 15% damaging
wind risk has also been outlined over just about the entire CWA.
In the morning hours as the surface low moves onshore, a triple
point feature appears to develop which may generate enough forcing
for a few storms to form near our western FL Panhandle counties.
In addition, low level shear will be noticeably higher versus
other areas within the CWA due to surface wind backing near the
triple point region which is evident in the hodographs and
localized 0-1km SRH ranging from 200-300m2/s2. However, this may
be short lived as models depict the instability advecting north at
a slow pace resulting in the storms either maturing briefly
before encountering stable air or struggling to mature as a whole.
Regardless, a brief tornado appears possible in our FL Panhandle
Counties.
In our SE AL and SW GA counties, the environment will be much more
favorable for severe storms in the afternoon and early evening
hours. Models indicate a large area across our SW GA counties into
our SE AL counties where 3CAPE ranges from 100-200J/kg with 0-3km
LR's averaging around 7.5C/km. However, despite the small hodograph
size, they remain quite curved in the lower levels generating 0-3km
SRH values around 100-200m2/s2 and 0-3km bulk shear around 25kts.
Supercells appear possible in this environment with a few tornadoes
possible.
Isolated showers and thunderstorms appear possible into the evening,
though coverage will be quite limited. Surface winds will clock to
southwesterly through Saturday morning which will help retain some
moisture in the area. Upper ridging will build back in and mix out
the clouds, bringing in clearer skies come Friday evening.
&&
.SHORT TERM...
(Friday night through Saturday night)
Issued at 348 AM EDT Thu Apr 13 2023
Weak upper level ridging is forecast for Saturday but will
gradually be pushed out of the region as a trough over the MS
River Valley moves east. Ahead of this trough, models depict a
shortwave that forms over the Gulf. Current forecast suggests much
of the region will remain dry through the morning, with chances
for showers and thunderstorms possible for SE AL, the FL
Panhandle, and the W portion of the FL Big Bend. NBM seemed to do
a decent job highlighting the possibility of precipitation since
no model or ensemble has the same solution.
&&
.LONG TERM...
(Sunday through Wednesday)
Issued at 348 AM EDT Thu Apr 13 2023
Ensembles and guidance show a trough and associated cold front
moving through the SE on Sunday. This should bring a decent shot
at showers and thunderstorms to the region. Guidance doesn't look
too favorable for severe weather at this time, but we're starting
to get in range of the CAMs so that could change. Behind the
front, high pressure returns leading to dry weather for the first
half of the work week. Cooler overnight temperatures will be
briefly observed as lows 40s and 50s. Highs bounce from the upper
70s to low 80s Sunday, to the mid to upper 70s on Monday, and then
back into the upper 70s to mid 80s for Tuesday and Wednesday.
&&
.AVIATION...
(12Z TAFS)
Issued at 648 AM EDT Thu Apr 13 2023
Winds will start the period southeasterly and continue to
clock to southerly into the evening tonight. Vis will drop
periodically across all sites as showers and thunderstorms will
impact all sites throughout the day with ceilings dropping to
borderline IFR CIG's. Some sites such as KTLH, KVLD, and KECP may
drop to IFR however it has been left above due to some uncertainty.
MVFR conditions are currently being observed across all sites as
ceilings continue to drop. Conditions at all sites will briefly
improve at 00Z, however dense fog is possible across all sites early
Friday morning. There is uncertainty in how dense the fog may be
given surface winds may be slightly higher than what is depicted at
the moment.
&&
.MARINE...
Issued at 348 AM EDT Thu Apr 13 2023
Winds are gradually switching to the south via buoy 42039 but are
still producing gale force gusts. Expect winds to fall to high end
Small Craft Advisory near daybreak with occasional gales gusts
occuring for a bit. For the rest of today, bands of thunderstorms
are forecast, with potential for brief wind gusts to 50 knots and
waterspouts. Winds and seas will more quickly decrease later in
the day with winds generally remaining light and southerly through
the weekend. A cold front will move across the waters on Sunday.
&&
.FIRE WEATHER...
Issued at 348 AM EDT Thu Apr 13 2023
Deep moisture associated with an incoming surface low will
spread over the region today. Scattered showers and thunderstorms
will occur across the entire area today into the morning on Friday.
High dispersions are expected today in our FL Panhandle counties, SE
AL counties, and our south-central GA counties. High dispersions
across the entire area will also be possible on Friday.
&&
.HYDROLOGY...
Issued at 348 AM EDT Thu Apr 13 2023
The rain forecast has decreased again with rain abouts generally
ranging from 0.40 to 0.80 inches of rain along and west of the
Apalachicola and Flint rivers while areas east are generally
around 0.25 to 0.75. The exception being Taylor, Lafayette, and
Dixie counties where amounts range from 0.00 to 0.25 inches of
rain. The Excessive Rainfall Outlook from WPC has been trimmed
back as a result removing the SE FL Big Bend from the Marginal
Risk. There is still quite a bit uncertainty that we will get any
flooding as it heavily depends on how the bands of showers and
thunderstorms set up today. This could lead to nuisance flooding
and perhaps very localized flash flooding. Confidence remains low
on timing and placement of precipitation bands.
The next chance for rain arrives late into the weekend as a weak
shortwave trough followed by a cold front moves through the
region. This may bring some showers and thunderstorms to the
region but there are no flooding concerns with this system at this
time.
Rivers remain in good shape.
A note on coastal flooding, the area of concern is Apalachicola.
Tides peaked around 1.02 feet today and seemed to have a 2.3 ft
anomaly couple of hours ago. If this remains around 2 feet we
could see minor coastal flooding at Apalachicola later this
afternoon. Confidence is low but it will need to be something to
watch as winds shift from the east to the southeast and south.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 80 62 81 58 / 80 20 10 0
Panama City 77 65 76 64 / 80 40 0 0
Dothan 77 59 77 55 / 90 30 10 0
Albany 78 59 77 57 / 90 50 10 0
Valdosta 81 62 80 58 / 90 20 10 0
Cross City 83 63 80 59 / 50 20 10 0
Apalachicola 76 66 75 65 / 70 30 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for FLZ108-112-114-
115.
GA...None.
AL...None.
GM...Small Craft Advisory until 8 AM EDT this morning for GMZ730-765.
Small Craft Advisory until 11 AM EDT /10 AM CDT/ this morning
for GMZ750-752-755-770-772-775.
&&
NEAR TERM...Worster
SHORT TERM...KR
LONG TERM....KR
AVIATION...Worster
MARINE...KR
FIRE WEATHER...Worster
HYDROLOGY...KRIn the hours before
Local storm report, Apr 13, 8:00 AM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
800 AM EDT THU APR 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 AM NON-TSTM WND GST 1 ENE CHOCTAW BEACH 30.48N 86.33W
04/13/2023 M40 MPH WALTON FL MESONET
FSWN CHOCTAW BEACH WEATHERSTEM REPORTS 40
MPH WIND GUST.
&&Local storm report, Apr 13, 8:01 AM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
801 AM EDT THU APR 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM NON-TSTM WND GST 1 ESE GULF RESORT BEACH 30.21N 85.87W
04/13/2023 M40 MPH BAY FL MESONET
MESONET STATION REPORTS WIND GUST OF 40 MPH.
&&Local storm report, Apr 13, 8:13 AM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
813 AM EDT THU APR 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 AM NON-TSTM WND GST 2 WNW BLUE MOUNTAIN BEA 30.35N 86.23W
04/13/2023 M43 MPH WALTON FL MESONET
ED WALLINE BEACH ACCESS WEATHERSTEM REPORTS
43 MPH WIND GUST.
&&Local storm report, Apr 13, 8:14 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
814 AM EDT THU APR 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 AM NON-TSTM WND GST 1 WNW INLET BEACH 30.28N 86.03W
04/13/2023 M40 MPH WALTON FL MESONET
WEATHERFLOW STATION REPORTS 40 MPH WIND
GUST.
&&Local storm report, Apr 13, 8:20 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
820 AM EDT THU APR 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 AM NON-TSTM WND GST 1 ENE MIRAMAR BEACH 30.38N 86.35W
04/13/2023 M40 MPH WALTON FL MESONET
WUNDERGROUND STATION REPORTS 40 MPH WIND
GUST.
&&Special weather statement, Apr 13, 8:26 AM EDT, 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
826 AM EDT Thu Apr 13 2023
FLZ015-026-027-115-131315-
Inland Franklin FL-Liberty FL-Coastal Franklin FL-Inland Wakulla FL-
826 AM EDT Thu Apr 13 2023
...A strong thunderstorm will impact portions of southwestern
Wakulla, southeastern Liberty and north central Franklin Counties
through 915 AM EDT...
At 826 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Eastpoint, moving north at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Carrabelle, Eastpoint, Franklin, Carrabelle Beach, East Camp, Jewel
Fire Tower, Morgan Place, Royal Bluff, High Bluff, Yent Place,
Sanborn, Green Point, Owens Bridge, Poplar Camp, Smith Creek, Twin
Pole and Creels.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 200 PM EDT for Big Bend of
Florida.
&&
LAT...LON 2982 8494 2999 8495 3026 8482 3015 8449
3002 8454 3001 8455 3000 8454 2990 8458
2979 8471 2973 8487
TIME...MOT...LOC 1226Z 202DEG 34KT 2984 8481
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
99-OLIVERThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 11:34 PM EDT | Wind Advisory | TAE | Franklin, Gulf | 5 hr |
| Apr 13, 1:51 AM EDT | Special Marine Warning | TAE | 54 min | |
| Apr 13, 5:29 AM EDT | Special Marine Warning | TAE | 46 min | |
| Apr 13, 5:53 AM EDT | Special Marine Warning | TAE | 67 min | |
| Apr 13, 7:08 AM EDT | Special Weather Statement | TAE | Bay | 52 min |
| Apr 13, 7:23 AM EDT | Severe Thunderstorm Warning | TAE | Bay, Washington | 33 min |
| Apr 13, 8:07 AM EDT | Wind Advisory | TAE | Bay, Holmes, Walton, Washington | 6 hr |
| Apr 13, 8:10 AM EDT | Special Marine Warning | TAE | 50 min | |
| Apr 13, 8:26 AM EDT | Special Weather Statement | TAE | Liberty | 49 min |
| Apr 13, 9:17 AM EDT | Special Weather Statement | TAE | Liberty | 43 min |
| Apr 13, 9:58 AM EDT | Special Marine Warning | TAE | 62 min | |
| Apr 13, 11:05 AM EDT | Special Marine Warning | TAE | 55 min | |
| Apr 13, 12:04 PM EDT | Special Weather Statement | TAE | Dixie, Taylor | 56 min |
| Apr 13, 12:53 PM EDT | Special Weather Statement | TAE | Gilchrist | 52 min |
| Apr 13, 2:00 PM EDT | Small Craft Advisory | TAE | 6 hr |
Nearby
Tornado Warnings in Florida, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.